Multidrug antiretroviral regimes in HIV-infected patients may have side effects. The most frequent side effects are changes in fat metabolism and distribution. We describe a particular pattern of fat redistribution (FR), characterized by a progressive enlargement of breast and abdominal girth and fat loss in the lower limbs, which occurs in approximately 10% of HIV-infected women treated with combined antiretroviral therapy. To elucidate the metabolic, endocrine, and immunologic consequences of the observed disturbance, we measured serum lipids, glucose, C-peptide, ACTH, plasma, urinary cortisol, and cytokines IL-2, IFN gamma, Il-4, IL-10, Il-12, and TNF alpha in 36 patients with FR and in a control group without FR. There were no significant differences in hormonal and metabolic laboratory testing between the two groups. Immunology studies showed that in vitro production of TNF alpha and IL-10 was lower and IL-12 production higher in SR patients. Whether or not such immune alterations may be reponsible or be caused by fat redistribution remains to be explained. One year after the follow up, 50% of the patients treated with triple therapy developed lipodystrophy, characterized by weight loss, face-wasting, and hyperglycemia; the remaining 50% remained unchanged. In 13 patients the 3TC withdrawal was followed by improvements of the syndrome in 50% and of lipodystrophy in about 25%. These data suggest that the FR syndrome is frequent in patients treated with 3TC and that it is associated with characteristic changes in the cytokine production.
|Titolo:||Fat redistribution in HIV-infected patients. A new hormonal-immune disorder?|
|Autori interni:||GALLI, MASSIMO|
CLERICI, MARIO SALVATORE (Ultimo)
|Settore Scientifico Disciplinare:||Settore MED/17 - Malattie Infettive|
Settore MED/04 - Patologia Generale
|Data di pubblicazione:||2000|
|Appare nelle tipologie:||01 - Articolo su periodico|